Anyone with Chlonodine exerience?

Discussion in 'General Parenting' started by julierose24, Nov 3, 2012.

  1. julierose24

    julierose24 New Member

    Hello all!

    My daughter was diagnosed ADHD in August. Once on Metadate CD, she started having increasing agression. We stopped the medications, but she continued the defiance/agression.

    Psychiatrist started her on Adderall XR. She has been on for about 6 weeks now. The medications work OK to help during the day (I think she might need a higher dose, but psychiatric says it will make her more emotional). Her rages/defiance continue.

    He has now started her on Chlonodine. Only 1/4th of the pill per day (around 3 pm). He wants to start really low, and then add more at next visit. He said we probably wouldn't notice anything for at least 2 weeks. She started taking them on Halloween.

    We have seen no improvement (but it hasn't been 2 weeks yet). Her defiance/rages contine and can be over anything. Life is sooooo difficult. Saying no to "can I have chips?" results in straight up chaos!

    I'm wondering if it is more than ADHD -she has had those symptoms forever, but the defiance/raging only since August. Her psychiatrist thinks it is only ADHD at this point.

    Birth mom was psychizophrenic, bipolar. I'm wondering if my daughter is also bipolar.

    Will the chlonodine help with the defiance/rages? If so, how long until I get some relief?
  2. TerryJ2

    TerryJ2 Well-Known Member

    Hi Julierose,
    I think I saw you on another thread.
    Anyway, when my son first used clonidine, I think it was a half a pill. He was nine yrs old. We could tell the difference immediately. I don't know why it would take so long for you.
    Also, be aware that schizophrenia can be mis-diagnosed when it's actually bipolar with-psychotic episodes. So if you are worried that your daughter may be schizophrenic, it may be bipolar. Be very careful with-the medications. I would not use anything in the Prozac family, for example. Just my humble opinion.
    Also, have you read The Manipulative Child, The Out of Sync Child, The Defiant Child, or What Your Explosive Child is Trying to Tell You, ? All very good books. One more--
    The Bipolar Child.

    The idea is that you parent these children differently. You may want to say, "Yes, you may have a Popcicle after you clean your room," instead of, "No, you can't, because your room is dirty."
    For whatever reason, our kids glom onto the word "No" and it sticks in their minds and they explode. They cannot handle the stress of having their plans go awry. So we have to lead them in the direction they want to go.
  3. buddy

    buddy New Member

    First, do you.mean Clonidine? If so, do tou mean one fourth of a .1 mg tab? My son took that much four times per day at age 2 so maybe it is just not at a good dose for her. It is a blood.pressure medication so maybe thats why the Extra caution. Now? At 160 lbs. My son wears two clonidine weekly patches and takes 3-4 of the .1 tabs daily ....that is a very high dose( he has enzyme issues for processing drugs) but just saying, one quarter just may not be enough to see behavior changes. Once we were at a good dose the change was right away. Far less explosive.
  4. julierose24

    julierose24 New Member

    Yes, of course, I mean Clonidine -I was trying to write it from memory, sorry. Yes, I think he started with such a low dose because it is blood pressure medicine. I'm glad to know that on the right dose, I should see improvement right away.

    I'm just desperate for some relief.

    I have read the Explosive child. I will look into the others. So far, trying the "You may have chips after you eat a healthy snack." type of strategy hasn't worked for us. Anything can set her off. But I like the approach of, "leading them into the direction we want them to go." It's a good way to look at it.
  5. Steely

    Steely Active Member

    Clonidine was amazing for my difficult child. However stims like Adderall made him crazed. It sounds like she has been more enraged since starting the stims in August? Is that correct? If so, I would eliminate them, and start Clonidine on a more regular basis. Stims can make an emotionally unstable child worse, if there are other additional issues beyond ADHD.
  6. Wiped Out

    Wiped Out Well-Known Member Staff Member

    Clonidine has been really good for my son. He can't tolerate any stimulants at all! It has helped so much that at one point when he was in the hospital they thought about changing one of his medications but would have had to quit the clonidine so they tried stopping the clonidine and by 4:00 that afternoon they put him back on it. They couldn't deal with him off of it!
  7. TerryJ2

    TerryJ2 Well-Known Member

    Good point about the stims; has she gotten worse on the stims? Or is it just the rebound effect when they wear off at the end of the day?

    You may have to put your foot down on the tantrums by choosing just ONE issue that you think will help you overall, something that she cannot/should not do in public for example, and state, "NO drama!" and since she's 6, you should still be able to carry her to her room (knowing she will trash it). Eventually she will learn that you will not budge on that one issue and the idea is to make it worse for her than it is for you.
    As for the rest of the issues, I would try to figure out whether she has sensory issues, such as the texture of plastic spoons, hot or cold, wood or metal, tags on clothing, things that push her over the edge so that when she is told NO, she simply cannot handle one more thing.
    She is not aware that these other things are bothering her. My son refused to wear gloves or mittens until he was 11, and had to get frostbite to figure it out. :(
  8. HaoZi

    HaoZi Guest

    My daughter takes both clonidine and kapvay (the extended release version of clonidine). At the right dose you should see almost immediate reaction, but it can also make her sleepy. Some kids don't react to it well (true of all medications, some will have reverse effects and make everything worse).
  9. julierose24

    julierose24 New Member

    I originally thought the Metadate CD was the problem (with the meltdowns), so the dr told us to stop them. We stopped for a few weeks, and the meltdowns continued. I'm wondering if they uncovered an underlying issue that we hadn't seen yet. She is now on Adderall XR, and it does help with the ADHD symptoms in the classroom.

    As far as sensory issues -I do think there are some. She doesn't like itchy tags, etc. She is also a smeller -she smells me a lot.

    Am I correct in saying that stims are out of your system quickly? If they were causing her to have the meltdowns, once I took her off, she should have stopped, right?
  10. HaoZi

    HaoZi Guest

    My daughter had medication induced meltdowns to start with. These did NOT stop once the medications were stopped. I hope you have better luck.
  11. TerryJ2

    TerryJ2 Well-Known Member

    If the stimulant caused the meltdowns, that would be one thing. If she's experiencing rebound effects, that's another, and the effects should wear off in a day or two.

    Have you considered changing her diet at all, to avoid red and yellow dye, gluten, and milk products?
  12. julierose24

    julierose24 New Member

    TerryJ2, Yes, we have changed her diet -very little sugar, no dyes, soy milk instead of regular.
  13. HaoZi

    HaoZi Guest

    With mine I learned through trial and error she was worse when she had more processed meats (so now she gets the preservative-free kind or the bacon and corndogs made for vegetarians) and adding Omega-3 to her diet helped, too. I keep mine on organic Omega-3 added milk.
  14. TerryJ2

    TerryJ2 Well-Known Member

    by the way, we've been taking krill oil tablets because they are small and easier to swallow, but husband finally did some research and they have only a portion of the omega 3 that the big fish oil pills have. Also, it's supposed to be bad for the environment for some reason.
    I'm going to hunt for smaller omega 3 capsules. I just hate the big ones and so does difficult child.
    But they do make a difference.
  15. HaoZi

    HaoZi Guest

    Kiddo also eats flaxseed bread and Omega-3 JIF, any extra 3's I can get in her help, so I look for it.
  16. TerryJ2

    TerryJ2 Well-Known Member

  17. HaoZi

    HaoZi Guest

    Luckily mine doesn't gripe about huge omega pills! lol
    I pay more attention to getting ones that don't leave that "fishy" taste after taking them, that we will gripe about.
  18. TerryJ2

    TerryJ2 Well-Known Member

    Julierose, if your difficult child takes the clonidine at night, it should help for sleep, too.
  19. julierose24

    julierose24 New Member

    She takes it at about 3pm. It will be one week tomorrow -so far we haven't seen any improvement. In one more week, I am going to call the dr and ask for a higher dose.